If you want to use protein powder, this article will show you common whey protein side effects you should be aware of.
Today’s society has taught us that bigger is better. Folks want bigger arms, bigger butt, bigger chest, bigger breast, and so on. Well, whey protein is a favorite for men and women who want bigger muscles.
Now, I don’t use whey protein and it’s NOT a must for people who want to build muscle or lose weight. Despite what the supplement companies have led most people to believe, it’s possible to get all the protein you need from eggs, meat, beans, chicken.
That said, protein powder can come in handy for people who don’t cook. But at a cost – you will be surprised to find out that America’s favorite supplement has numerous side effects.
Now, not everyone will experience these side effects. But you may experience them if you consume high quantities of whey protein or consume it for a prolonged period of time or if you’re lactose intolerant.
Most whey protein users experience digestive problems. These supplements contain lactose and proteins that are extremely difficult for the digestive system to process.
Consuming lots of whey protein irritates the digestive tract. And over time, whey protein can damage the good bacteria in your gut that aids digestion.
Digestive side-effects that you can expect to experience while consuming whey proteins are:
- Flatulence Acid reflux
- Abdominal cramps
- Loose stools
You could gain weight
Most folks assume that consuming lots of whey protein will automatically increase muscle mass. But that’s not the case. High whey intake can trigger weight gain. Additionally, most whey proteins contain sugar which can increase junk food cravings.
Remember to account for whey protein calories in your total daily calorie intake. Otherwise you’ll end up gaining weight.
Aggravating Gout symptoms
If you have been diagnosed with gout or the disease runs in your family, avoid taking whey proteins altogether. While the development of gout is not a direct whey protein side effect, it can aggravate the disease if you already suffer from it.
Gout is an inflammatory disease that occurs due to elevated levels of uric acid and a combination of genetic and diet factors. Whey proteins contain purines, and if you suffer from gout, these excess purines can aggravate the disease and even cause a gout attack or flare.
Can cause kidney dysfunction
Consuming excessive amounts of whey protein can increase risk of kidney damage. Whey strains and overworks the kidneys and this can cause damage on a cellular level.
Moderate intake of whey protein may not damage the kidneys. But if you have been diagnosed or suffered from kidney diseases before, taking whey proteins can aggravate and resurface the condition.
While studies are still on the fence on this one, it is considered that high protein diets promote the development of chronic renal disease in the long run and it’s certainly something you need to be aware of and take into consideration.
Studies have also shown that high protein diets increase risk of developing kidney stones. So if you suffer or want to avoid kidney stones you should consider lowering your protein supplement intake.
Possible Liver Damage
If you consume high amounts of whey protein you’re more likely than not to sustain a certain degree of liver damage. High protein diets put enormous strain on the liver and can exacerbate any pre-existing conditions such as hepatitis.
In fact, the side effects can be dangerous if you’re under medication. While whey proteins are not toxic for your liver, the strain of processing both medication and large quantities of protein can be overwhelming and will eventually lead to cellular damage.
May increase risk of heart disease
One of the most dangerous and often overlooked whey proteins side effects is the development of heart disease. Generally, whey proteins are considered to be beneficial for your cardiovascular health.
However, whey protein supplements have the potential to negatively impact the electrical activity of your heart and lead to the development of abnormal heart rhythms.
Most of these products contain high levels sodium and have been shown to affect cholesterol and blood fat levels. A diet that is too high in cholesterol and sodium increases risk of heart disease and stroke.
Fatigue and Drowsiness
Consuming whey protein regularly can trigger moments of drowsiness and sedation. People who experience these side effects should avoid driving or operating heavy machinery right after taking whey protein.
Increased risk of bleeding
One of the most surprising whey protein side effects is that regular consumption can increase risk of bleeding. If you suffer from bleeding disorders or are currently taking medication that increases your risk of bleeding, avoid whey protein or consume small amounts.
If you suddenly start bleeding from your gums or nose, stop taking whey proteins immediately and consult your physician in order to correctly adjust your medication dosage.
Diarrhea and Nausea
One of the most common whey protein side effects is diarrhea. Consuming excessive amounts of protein takes a toll on your digestive system. Even if you are not lactose intolerant, you can find yourself suffering from persistent diarrhea.
To resolve this troubling side effect simply reduce the amount of whey protein you are taking. If reducing whey protein intake does not resolve diarrhea, stop consuming the product immediately and consult your physician.
Whey protein users also experience nausea. And it is not something to be ignored because it can cause vomiting.
Digesting protein is hard enough for your digestive system, but when bombarded with excessive quantities your body can be overwhelmed and you’ll end up vomiting. To avoid this, simply lower your intake.
People who are lactose intolerant should avoid whey protein because it can trigger allergic reactions. Some common allergic reactions to whey protein include: swelling of the mouth, throat, lips, difficulty breathing, rashes, and so on.
Be aware that taking whey proteins for a prolonged period of time and in large quantities can initiate an allergic reaction. If you find yourself suffering from an allergic reaction, stop taking the supplement immediately and consult a physician.
Whey protein supplements can have various interactions with different medications. If you are taking medication make sure to properly read the list of interactions in order to avoid undesired side effects.
But you can avoid all whey protein side effects by getting your proteins from natural foods. After all, some high-protein foods like eggs are quite easy to prep.
Have you experienced any of these whey protein side effects?